Flash Flood, Scott
- When
- July 9, 10:07 PM EST to 11:40 PM EST
- Where
- Scott County, 4 mi W of Gate City to 4 mi SW of Gate City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.630, -82.652
Several roadways flooded around the area.
A slow-moving cold front was a focus of convective development that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A slow-moving cold front was a focus of convective development that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 8:28 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 928 PM EDT Sat Jul 9 2022 .UPDATE... EVENING UPDATE. && .DISCUSSION... Current radar shows showers and a few storms across the north and far southern portions of the area. Expect the northern convection to continue to shift further south into central areas, and current forecast seems reasonable overall with PoPs/Weather. The main threat with this convection continues to be torrential downpours/possible localized flooding, along with a low risk of strong wind gusts. Will make a few changes mainly to temperatures and dew points to better fit latest obs with this update. && .AVIATION... 00Z TAF DISCUSSION. Will be showers and a few storms around at times, but timing still uncertain. Will include tempo thunder for a few hours early in the period with tempo showers at TRI, but otherwise will just use VCSH or VCTS. Outside of any convection expect mainly VFR conditions early and again late in the period, but fog and/or lower cigs should bring conditions down to least MVFR at times later tonight into the first part of Sunday. Lower conditions are possible, but for now do not look likely enough to include. && .PREV DISCUSSION... /ISSUED 308 PM EDT Sat Jul 9 2022/ SHORT TERM...(Today through Tomorrow) Key Messages: 1. Showers and thunderstorms will try to form again this afternoon/evening, the strongest storms could bring heavy rain and gusty winds. Discussion: Currently there are a few isolated showers across the region, with the highest concentration of activity along the frontal boundary in Kentucky. South of the boundary there is still some isolated to scattered convection occurring, but the increased cloud coverage and lowered temperatures are limiting the destabilization of the atmosphere this afternoon. The highest instability is likely across southeast TN this afternoon where more sunshine has been present. In these locations MLCAPE values of generally around 1000 J/kg or slightly higher are present, lower values as you go further north and east into the more stabilized atmosphere. Once again shear parameters look weak, but PWAT values also remain high like we've seen the past several days. At this point the primary concern with any storms that are able to strengthen is torrential downpours, and gusty winds capable of damaging trees. 1 hour flash flood guidance remains around 1-2 inches, with 3 hour guidance not much higher, except across the southern valley where they've seen less rain than places further north. Highest flooding threat will be across the Cumberland Plateau where some locations have seen over 5" of rain this past week. Precipitation chances will continue this evening into tonight as the frontal boundary sags southward across Tennessee. It is forecasted to get stalled out a bit as it tries to move across the Carolinas and Georgia. There should be some redevelopment of precipitation activity near this front, so will keep precipitation chances in the forecast as we could see some stray storms this far north, especially if the front doesn't make it as far south as most models forecast. Fog is once again expected overnight with the addition rain expected and the saturated soils lending increased moisture. LONG TERM...(Sunday night through Friday night)... Key Messages: 1. Notable pattern change expected in the long term period. 2. Widespread rainfall on Wednesday with frontal passage; otherwise fairly dry Monday and Tuesday. Lingering showers likely on Thursday. Discussion: In the upper levels, a ridge centered over the desert Southwest will extend into the Southeast early this week. Monday will be mostly dry with only a slight chance for showers and thunderstorms in the mountains. On Tuesday, a trough dips into the Ohio Valley and Mid- Atlantic while a ridge tries to build into the Southeast. Showers and storms will be isolated on Tuesday with the best chance in the mountains. A cold front will approach the region Tuesday night and Wednesday. The GFS and ECMWF are in pretty good agreement on the strength and timing of the trough and cold front. The cold front will slow as it moves through Wednesday with ridging over GA and SC. The best chance for showers and thunderstorms with heavy rain will be Wednesday. Showers and maybe a few thunderstorms will linger across the region Wednesday night and Thursday as the trough is slow to move out and low level moisture remains moderate. The warmest day will be Tuesday with highs in the lower 90s. Otherwise, highs will be in the mid to upper 80s. McD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 88 70 87 71 / 50 40 10 10 0 Knoxville McGhee Tyson Airport, TN 71 85 69 89 71 / 50 30 10 10 0 Oak Ridge, TN 71 86 68 89 70 / 50 30 10 10 0 Tri Cities Airport, TN 69 80 63 86 66 / 50 40 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 930 PM EDT Sat Jul 9 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110130- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 930 PM EDT Sat Jul 9 2022 /830 PM CDT Sat Jul 9 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Showers and thunderstorms will continue into tonight before diminishing. An isolated strong storm is possible with damaging wind gusts being the main threat. Additionally, localized flash flooding is possible, especially in areas impacted by stronger storms the previous days. Flooding of small streams, ponding of low lying areas, and street flooding are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for Today, mainly during the afternoon and evening hours.
Special Weather Statement
National Weather Service Morristown TN
823 PM EDT Sat Jul 9 2022
TNZ099-100045-
Hamilton TN-
823 PM EDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of south central
Hamilton County through 845 PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridgeside, or near Chattanooga, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Ridgeside, Collegedale, East Brainerd, East Ridge,
Apison and Ooltewah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 8520 3501 8496 3499 8498 3499 8531
TIME...MOT...LOC 0022Z 307DEG 16KT 3500 8520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
955 PM EDT Sat Jul 9 2022
TNZ013-014-036>039-069-070-100245-
Anderson TN-Jefferson TN-Claiborne TN-Hamblen TN-Union TN-
Campbell TN-Grainger TN-Knox TN-
955 PM EDT Sat Jul 9 2022
...Strong thunderstorms will impact portions of southeastern
Claiborne, Anderson, northeastern Knox, northwestern Jefferson,
southern Campbell, Grainger, Union and west central Hamblen Counties
through 1045 PM EDT...
At 955 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Tazewell to near Maynardville to 10
miles north of Oliver Springs. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Rutledge, Oliver
Springs, New Tazewell, Tazewell, Plainview and Strawberry Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3627 8331 3604 8373 3599 8432 3605 8434
3610 8438 3611 8442 3616 8444 3618 8440
3620 8439 3621 8437 3625 8437 3628 8394
3647 8359
TIME...MOT...LOC 0155Z 325DEG 7KT 3639 8362 3624 8390 3620 8435
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 PM EDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM FLASH FLOOD LA FOLLETTE 36.37N 84.13W
07/09/2022 CAMPBELL TN 911 CALL CENTER
MULTIPLE ROAD CLOSURES AROUND LA FOLLETTE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 PM EDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM FLASH FLOOD TAZEWELL 36.46N 83.58W
07/09/2022 CLAIBORNE TN 911 CALL CENTER
SEVERAL ROADS CLOSED DUE TO FLOODING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1049 PM EDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD LA FOLLETTE 36.37N 84.13W
07/09/2022 CAMPBELL TN 911 CALL CENTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM LA
FOLLETTE. MULTIPLE ROAD CLOSURES AROUND LA
FOLLETTE.
&&The Knoxville radar (KMRX), 84 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
1 flash flood. Local standard time, as filed.
Several roadways flooded around the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049144.